LaPORTE | Authorities suspect a Monday night death of a 29-year-old man in LaPorte was due to heroin.
The LaPorte County coroner's office has not ruled on an official cause of death, but LaPorte County already is on a pace to exceed the 17 heroin deaths of 2012.
Porter County is experiencing similar problems with eight suspected heroin deaths already this year. The total all of last year was nine.
Five deaths since Jan. 1 have occurred in LaPorte County with three of the fatal overdoses happening in the city of LaPorte, LaPorte County Coroner John Sullivan said.
The two others were in Michigan City, he said.
The latest to possibly die from heroin in LaPorte County was 29-year-old who was staying with his 2-year-old son while the boy's mother was at work, police said.
A woman told officers she returned home before 9 p.m. to find the victim face down on the couch inside her apartment in the 1700 block of Andrew Avenue on the city's west side.
She began CPR before paramedics arrived and took over but he was pronounced dead at the hospital less than one hour later, authorities said.
LaPorte County Deputy Coroner Karl Smith said an official ruling is pending the results of a blood test, which should be known sometime next week.
"It seems no matter how much we inform the public we get two to three deaths right away," Smith said.
According to authorities, a plastic bag containing suspected heroin along with a syringe and burnt spoon used for cooking heroin into a liquid were recovered from the kitchen.
LaPorte Police Chief of Detectives Tom Thate said the woman, 21, told investigators that the man was a user.
"The only indication we got is it had something to do with a heroin overdose," Thate said.
The latest suspected heroin death in Porter County was Friday when a 31-year-old man was found not breathing in his Valparaiso home. A hypodermic needle was found in a roommate's bedroom, police said.
Thate said heroin use in LaPorte remains high and he's not sure what the answers are for curbing the problem or when the use of heroin will begin to subside.